Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Repeatedly doing tasks. Depressed and has suicide thoughts. Taking Citalopram and Olanzapine. What could this be?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Dear Sirs,

I require a second opinion.

There is something wrong with my mother. She keeps on repeating a number of tasks i.e. moving back and forth to a particular place, constantly washing her hands, putting clothes on but then adjusting them all the time, keeps on talking to herself, she doesn't like us to taking photos as she is afraid something bad will happen to us (her kids), when we receive a phone call at home and the call has ended my mother will get us to call the house phone again for her comfort, if we or a guest at home says something my mother will try to get them/us to repeat what we said. This happened 20 years ago too, my mother got better (Don't know how) but the same problem has returned.

The doctor has recently subscribed my mother Citalopram and Olanzapine Glenmark. I have noticed that since taking these tablets, her behaviour has worsened. She feels, depressed, looks lifeless, has had sucide thoughts, cries most of the time, she has so many thoughts in her head that she doesn't want to share. We can't see how/if my mother will ever get better.

We have an appoint with a physiatrist in 2 weeks time, perhaps this will help?

This year has been mentally tough for her. We had to help a few family members out financially which she did not approve of, her sister's son suffers from health problems and for 4 months he came to our house and my mother cooked for him including looking after her own family (this drained her out), then her mother from abroad came to visit - with this we kept on having visitors with kids come over to our house and it caused so much nuisance for my mother. All this may have contributed to my mothers problems?

What I wanted to know is what do you think my mother is suffering from? And what can we (the kids) do to help my mother? As you can imagine it is a very distressing time for us all.

Best regards,

Posted Fri, 25 Oct 2013 in General Health
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer:
Obsessive compulsive disorder.

Detailed Answer:
Hi Saif,

Welcome to Healthcare Magic!

It appears to me from the history you have given, that your mother is suffering from obsessive compulsive disorder (OCD). This is an anxiety disorder in which one gets repetitive thoughts, which are unwanted, cause anxiety, known to be false but still do not go away till one does certain tasks repeatedly. For example, your mother washes her hands but immediately gets the thought that her hands are not clean. She knows that she just washed her hands but cannot get rid of the thought that her hands are still dirty. This thought preoccupies her mind and makes it difficult to do anything else, so she washes her hand again. But again she gets the thought that her hands are dirty, feels anxious and has to wash again. Thus the process continues. Sometimes these abnormal thoughts are accompanied by the belief that if they do not do a certain thing, some harm may come to them or their families. So they keep repeating these activities to keep their loved ones safe.

I have given you a very simple explanation, but these obsessions (abnormal thoughts) and compulsions (abnormal acts) are of many types. Sometimes people have to check things repeatedly because they get the thought that they have not done it correctly, in spite of knowing that they did it correctly the first time. Perhaps this is why your mother keeps adjusting her clothes. Checking the house phone or making people repeat what they said earlier are similar activities.

Once this continues for some time, people find this difficult to tolerate and often end up becoming depressed, and wanting to end their life, as happened with your mother. I feel that the onset of depression was not due to the medicines but due to the illness itself. Sometimes, depressive episodes also may have obsessive compulsive symptoms, but in this case, the depressive symptoms start first followed by obsessive compulsive symptoms.

Stress may precipitate the illness as probably happened with your mother. What the rest of the family needs to do is to understand what a difficult time your mother is going through and to be supportive. Many patients become depressed because they know that they appear "crazy" to others and are unable to tolerate the critical comments of others when they do repetitive activities which appear senseless to others. So do not stop your mother from doing all these things, do not criticize her but tell her that you understand that she is ill and going through a bad time. It is for her to try to resist these thoughts as much as she can but not for others to order her to do so.

OCD can be treated with medicines of the SSRI class (Fluoxetine, fluvoxamine, sertraline, citalopram etc). These medicines work in both OCD and depression. Your doctor has given her citalopram but I personally prefer to use either fluvoxamine or fluoxetine in patients with OCD because of better results in OCD. I would also have liked her to be on a small dose of benzodiazepines like clonazepam 0.5mg half tab in the morning and one tab at night, to control the anxiety and calm her mind. Since SSRIs take around a couple of weeks to start showing a response, the second medicine would have helped her during this period and can later be gradually tapered off. Some patients with OCD also need antipsychotics like olanzapine, but I am not sure whether it is needed in your mother's case.

Above all, your mother needs to be reassured that this is just a disease which can easily be treated and that she is going to get well soon. I hope your doctor has done it. If not then you should do it. Also keep an eye on her at all times so that she does not do anything to harm herself. Remove from the house or lock up those things which can be used to do harm, like sharp knives, ropes, chemicals like toilet cleaners, medicines etc.

Getting a consultation from a psychiatrist is a good idea. A psychiatrist will be able to make the correct diagnosis and treat her well.

Hope this helps her. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor